Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Lincoln, IL

July 3, 2019Fulton County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 3, 2019, 7:21 PM CDT for Fulton County, Illinois. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 7:21 PM CDT (00:21 UTC)
Expired
Jul 3, 2019, 11:15 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Fulton County, IL

The radar

The Lincoln radar (KILX), 100 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:45 PM CDTFLASH FLOOD2 W Marietta, ILSIGNIFICANT FLASH FLOODING ON ROUTE 95.
Jul 3, 8:45 PM CDTFLASH FLOOD3 S Ellisville, ILFLASH FLOODING ON ROUTE 9 AT THE SPOON RIVER BRIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS53 KILX 040021
FFWILX
ILC057-040415-
/O.NEW.KILX.FF.W.0034.190704T0021Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
721 PM CDT Wed Jul 3 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Fulton County in west central Illinois...

* Until 1115 PM CDT.

* At 721 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in the past hour. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Avon, London Mills, Marietta and Ellisville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4071 9044 4071 9015 4039 9040 4039 9045

$$

Miller
2 follow-up statements
355 
WGUS73 KILX 040214
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
914 PM CDT Wed Jul 3 2019

ILC057-040415-
/O.CON.KILX.FF.W.0034.000000T0000Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton-
914 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHWESTERN FULTON COUNTY...

At 845 PM CDT, emergency management reported flash flooding on 
Illinois Route 9 near the Spoon River bridge south of Ellisville, 
and on Illinois Route 95 between Marietta and New Philadelphia.
Doppler radar at 910 pm indicated that two to four inches of rain 
have already fallen in northwest Fulton County. 

Some locations that will continue to experience flooding include...
London Mills, Marietta and Ellisville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4071 9044 4071 9015 4039 9040 4039 9045

$$

Miller
799 
WGUS73 KILX 040412
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1112 PM CDT Wed Jul 3 2019

ILC057-040419-
/O.EXP.KILX.FF.W.0034.000000T0000Z-190704T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton-
1112 PM CDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN FULTON COUNTY WILL EXPIRE
AT 1115 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4071 9044 4071 9015 4039 9040 4039 9045

$$

Miller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:52 PM CDT, 29 minutes earlier.

Area forecast discussion, Jul 3, 6:52 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Wed Jul 3 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 107 PM CDT Wed Jul 3 2019

Forecast is stuck on repeat in the near term with hot and humid
conditions continuing along with scattered afternoon and evening
showers and thunderstorms. Outflow boundary from overnight MCS
surged south of the CWA this morning and left a few hours dry,
however, this boundary is beginning to be mixed out with
differential heating due to morning cloud cover now helping to
spur renewed convection early this afternoon. Within the warmer
air across the south and southwest portions of the CWA,
temperatures into the 90s with dew points into the low to mid 70s
are contributing to moderately strong instability. 17Z SPC meso-
analysis indicates that 2500-3000 J/kg MLCAPE has already built
into portions of the CWA with convection now popping along the
instability gradient that stretches from roughly Galesburg to
Lawrenceville. Deep layer shear is very weak over the region,
5-10kt in the 0-6km layer, and will result in pulse storms through
the day with new convection likely in the vicinity of newly formed
outflow boundaries this afternoon. The threat for scattered
thunderstorms will overspread the remainder of the CWA through the
afternoon and evening, then should begin to diminish around and
shortly after sunset this evening. Cannot rule out an isolated
storm or two overnight, but looks to be mainly quiet overnight as
the boundary layer stabilizes and in the absence of any deep layer
shear and synoptic scale ascent.

Much of the same expected again on Thursday as the local area
remains hot, humid, and unstable. Forcing again will be on the
storm and mesoscale and convection will be diurnally favored.
Scattered thunderstorms will continue to be a concern well into
the evening. While it's impossible to pinpoint when and where pop-
up thunderstorms will be through the day, it cannot be ruled out
anywhere in central Illinois at this point either. Deep layer
shear will continue to be weak on Thursday greatly limiting the
severe threat. The primary concerns will be cloud-to-ground
lightning, heavy rain, and locally strong winds that could topple
any temporary structures. If you have plans to be outdoors during
the 4th of July, keep an eye to the sky and be prepared to take
shelter in the event a thunderstorm develops nearby.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 107 PM CDT Wed Jul 3 2019

Warm and active weather pattern will persist Thursday night
through Saturday. Upper ridge axis will shift to the east coast
late in the week while open flow from the Gulf on the western
periphery of the ridge continues to fuel 70F+ dew points and near
2.0 inch PWats across the local area. Synoptic scale forcing
appears to be fairly benign again Friday, but unstable conditions
will again be in place supporting diurnally favored convection,
especially in the vicinity of any mesoscale features (MCV, outflow
boundaries, etc). On Saturday, upper ridge buckles in response to
an upper low digging across Hudson Bay while the tail end of a
cold front pushes south across the Midwest through the day
supporting additional chances for showers and thunderstorms.

High pressure builds across the Upper Midwest in the wake of the
front with low level north/northeasterly flow helping to moderate
temperatures and dew points across the local Area. Guidance
suggests that we see dew points drop back into the low to mid 60s,
possibly even 50s at times Sunday into at least early Monday.
PoPs will also be tempered in response to the drier air over the
region and Sunday into Monday looks to be the best chance to see a
break from the active stretch of stormy weather.

Any break in precip and the heat and humidity will be short as
surface ridge axis shifts to our east with return flow spreading
moisture back into the region and upper ridge amplifying again
over the mid section of the country bringing back the heat as we
head into midweek. The chance for showers and thunderstorms will
accompany the returning heat and humidity as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 652 PM CDT Wed Jul 3 2019

Numerous boundaries are present across central and eastern IL,
primarily outflows from scattered convection that has been in the
area, or is currently developing in the area. Wind fields are
generally light, but near the outflows rapid directional changes
and increasing speeds can be expected in the lowest few thousand
feet.

Cloud bases are rather high, and even in the vicinity of the
convection only a brief period of MVFR ceilings and visibility can
be expected. The convection is mainly diurnally driven, so much of
it should start waning as we approach 03-04z.

Overnight, a light wind will prevail with very high based clouds.
This, combined with the moisture from scattered rainfall will
result in areas of MVFR visibility from early Thursday morning
until just after daybreak. Once again, it appears that spotty,
slow moving t-storms will develop in the heat and humidity by
Thursday afternoon. Have held off on mention in the TAFs for now,
but in the next issuance will evaulate the mention of a few
showers/TSRA after 18z Thursday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Miller
Hazardous weather outlook, Jul 3, 2:38 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
238 PM CDT Wed Jul 3 2019

ILZ027>031-036-037-040-041-047-049-050-041100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

River levels along the Illinois River will continue to slowly
decrease. The river will remain in flood in most areas, but flooding
around Peoria should subside by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ038-042>046-048-051>057-061>063-041100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing brief, damaging winds and
heavy rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday. While
severe weather is currently not anticipated, the storms will be
capable of producing locally heavy rain.

The heat index is expected to range from 95 to 100 degrees both
Thursday and Friday afternoons, highest near I-55.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

ILZ066>068-071>073-041100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
238 PM CDT Wed Jul 3 2019

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected this afternoon and evening.
While there is not a widespread threat of severe weather, a few of
the storms will be capable of producing gusty winds and heavy
rain.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Thunderstorms will be an ongoing threat through Saturday evening.
While severe weather is currently not anticipated, the storms
will be capable of producing locally heavy rain.

The heat index is expected to approach 100 degrees both Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

HJS

In the hours before

Special weather statement, Jul 3, 4:54 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
454 PM CDT Wed Jul 3 2019

ILZ067-071-072-032230-
Clay-Richland-Jasper-
454 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JASPER...WEST
CENTRAL RICHLAND AND CLAY COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Louisville, or near Flora. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora, Louisville, Clay City, Xenia, Bible Grove, Iola, Sailor
Springs, Ingraham, Oskaloosa, Wendelin and Hord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8826 3861 8869 3889 8868 3890 8828
TIME...MOT...LOC 2154Z 245DEG 1KT 3873 8852

Deubelbeiss
Local storm report, Jul 3, 5:00 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             FLORA                   38.67N 88.48W
07/03/2019  E0.88 INCH       CLAY               IL   EMERGENCY MNGR

&&

SBAKER
Local storm report, Jul 3, 5:13 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            FLORA                   38.67N 88.48W
07/03/2019                   CLAY               IL   EMERGENCY MNGR

            REPORTS OF NUMEROUS STREETS FLOODED THROUGHOUT TOWN.

&&

SBAKER
Special weather statement, Jul 3, 5:14 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
514 PM CDT Wed Jul 3 2019

ILZ029>031-037-032245-
Tazewell-Marshall-Peoria-Woodford-
514 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARSHALL...NORTHERN
WOODFORD...NORTHERN TAZEWELL AND NORTHEASTERN PEORIA COUNTIES UNTIL
545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Metamora, or 8 miles northwest of Eureka. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Peoria, Eureka, Chillicothe, Metamora, Germantown Hills, Roanoke,
Rome, Washburn, Spring Bay, Bay View Gardens, Secor, Peoria Heights,
Cazenovia, Benson, Mossville and Low Point.

This includes Interstate 39 between mile markers 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 8913 4075 8959 4096 8964 4089 8903
TIME...MOT...LOC 2214Z 203DEG 1KT 4080 8939

Deubelbeiss
Local storm report, Jul 3, 5:35 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLOOD            FLORA                   38.67N 88.48W
07/03/2019                   CLAY               IL   EMERGENCY MNGR

            ROAD CLOSURES IN PROGRESS DUE TO FLOODING THROUGHOUT
            TOWN.

&&

SBAKER
Local storm report, Jul 3, 5:42 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
542 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            1 N WASHBURN            40.94N 89.29W
07/03/2019                   MARSHALL           IL   PUBLIC

            REPORT OF FLOODING ON LOW POINT AND WASHBURN ROADS. SOME
            FLOODING ALSO REPORTED IN FAR NORTHERN WOODFORD COUNTY.

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:57 AM CDTRiver Flood WarningILXMarshall, Putnam70 hr
Jul 4, 11:39 AM CDTRiver Flood WarningILXClay, Richland4 days
Jul 4, 5:23 PM CDTSpecial Weather StatementILXColes52 min
Jul 4, 5:46 PM CDTSpecial Weather StatementILXChristian44 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.